Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 113, NWS Huntsville, AL

June 1, 2008DeKalb County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jun 1, 2008, 3:46 PM CDT for DeKalb County, Alabama. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2008, 3:46 PM CDT (20:46 UTC)
Expired
Jun 1, 2008, 4:30 PM CDT
In force
44 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

County DeKalb County, AL

The radar

The Northeast Alabama radar (KHTX), 63 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 3:55 PM CDTHAIL 0.753 Sw Rainsville, ALPENNY SIZED HAIL REPORTED ALONG HW 75 BETWEEN FYFFE AND RAINSVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 3:04 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1315 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KHUN 012046
SVRHUN
ALC049-012130-
/O.NEW.KHUN.SV.W.0113.080601T2046Z-080601T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
346 PM CDT SUN JUN 1 2008

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEKALB COUNTY IN NORTHEAST ALABAMA...

* UNTIL 430 PM CDT

* AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FYFFE...OR ABOUT 8 MILES SOUTH OF RAINSVILLE...AND MOVING NORTHEAST
  AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FYFFE...
  RAINSVILLE...
  FORT PAYNE...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY
EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.

LAT...LON 3449 8556 3443 8557 3428 8592 3442 8601
      3470 8555 3467 8553 3458 8552 3457 8550
      3452 8550
TIME...MOT...LOC 2046Z 238DEG 28KT 3440 8586

$$

JLL
2 follow-up statements
000 
WWUS54 KHUN 012058
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
358 PM CDT SUN JUN 1 2008

ALC049-012130-
/O.CON.KHUN.SV.W.0113.000000T0000Z-080601T2130Z/
DEKALB AL-
358 PM CDT SUN JUN 1 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR EASTERN DEKALB COUNTY...

AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR PINE RIDGE...OR ABOUT NEAR FORT PAYNE...MOVING NORTHEAST
AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ADAMSBURG...HAMMONDVILLE...VALLEY HEAD AND MENTONE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY
EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.

LAT...LON 3449 8556 3443 8557 3433 8583 3447 8593
      3470 8555 3467 8553 3458 8552 3457 8550
      3452 8550
TIME...MOT...LOC 2058Z 238DEG 28KT 3444 8578

$$

JLL
000 
WWUS54 KHUN 012121
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
421 PM CDT SUN JUN 1 2008

ALC049-012131-
/O.EXP.KHUN.SV.W.0113.000000T0000Z-080601T2130Z/
DEKALB AL-
421 PM CDT SUN JUN 1 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DEKALB COUNTY EXPIRES
AT 430 PM CDT...

WEATHER SERVICE DOPPLER RADAR INDICATED THE THUNDERSTORM THAT
PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE. THEREFORE
THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

HEAVY RAIN...SMALL HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING WERE
STILL POSSIBLE FROM THIS THUNDERSTORM. STAY INDOORS UNTIL THE STORM
HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY
EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.

LAT...LON 3449 8556 3443 8557 3433 8583 3447 8593
      3470 8555 3467 8553 3458 8552 3457 8550
      3452 8550
TIME...MOT...LOC 2121Z 238DEG 28KT 3450 8564

$$

JLL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 1:27 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 1, 1:27 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
127 PM CDT SUN JUN 1 2008

.DISCUSSION...A MOIST/VERY UNSTABLE AIRMASS EXISTS ACROSS THE
CENTRAL TENNESSEE VALLEY THIS AFTN. SEVERAL LOW LVL BOUNDARIES
CAN BE SEEN ACROSS THE AREA INCLUDING A NORTH-TO-SOUTH ORIENTED
OUTFLOW BNDRY THAT RESIDES JUST EAST OF I-65. THIS BOUNDARY IS A
RESULT OF THIS MORNING/S CONVECTION THAT AFFECTED PORTIONS OF NE
AL/SRN MIDDLE TN. A NICE THERMAL GRADIENT EXISTS ALONG THIS
LINE...WITH TEMPS RANGING FROM THE UPR 70S EAST TO NEAR 90F WEST.

FARTHER NORTH...THUNDERSTORMS CONTINUE TO DEVELOP ALONG A
WEST-TO-EAST ORIENTED BOUNDARY THAT IS DRAPED ACROSS SOUTHERN
TENNESSEE. SFC HEATING WITHIN AXIS OF LOW LVL CONFLUENCE AND
INSTABILITY WILL GENERATE ADDITIONAL THUNDERSTORMS SOUTH OF THIS
MAIN LINE THROUGH THE AFTERNOON HOURS. MLCAPE APPROACHING
2000 J/KG OVER NW ALABAMA WILL ALSO SUPPORT STRONG TO SEVERE
TSTMS...ESPECIALLY AROUND ANY BNDRY INTERACTION. PRIMARY THREATS
WILL BE DAMAGING WINDS AND LARGE HAIL. HOWEVER...WITH PWAT VALUES
AOA 1.75...HEAVY RAINFALL CAN BE EXPECTED...WHERE UP TO 1 INCH
OF RAIN COULD FALL IN LESS THAN 45 MINUTES.

TONIGHT...EXPECT CONVECTION TO WANE THIS EVENING WITH LOSS OF
DAYTIME HEATING AND WORKED-OVER AIRMASS. HOWEVER...LOW LVL FRONTAL
BOUNDARY WILL LINGER ACROSS THE AREA AND UPSTREAM ENERGY/H5 SPEED
MAX COULD SUPPORT REDEVELOPMENT OVERNIGHT. NOT CONVINCED A BROAD
MCS/MCC WILL MAINTAIN ITSELF ACROSS THE AREA GIVEN LACK OF LLJ...
BUT WOULD NOT BE SURPRISED TO SEE ISOLD/SCT TSTMS BREAK OUT ONCE
AGAIN TOWARD DAYBREAK.

MONDAY AND TUESDAY...ANY ONGOING CONVECTION FROM LATE TONIGHT SHOULD
GRADUALLY DISSIPATE OR MOVE SOUTHEAST OF THE AREA BY MID/LATE MRNG.
LINGERING LOW LVL BOUNDARY(IES) WILL TRIGGER ADDITIONAL SCT TSTMS
AS STRONG SFC HEATING OCCURS. MID LVL MCV/S WILL CONTINUE TO SLIDE
SOUTHEAST ACROSS THE AREA...ENHANCING UPWARD FORCING AND ORGANIZATION
FOR CONVECTION THROUGH THE DAY. PERSISTENT BOUNDARY WILL EVENTUALLY
BE FORCED BACK NORTH OF THE AREA MONDAY NIGHT AS DEEPENING SFC LOW
KICKS ACROSS THE CNTRL PLAINS. INCREASING S/SW FLOW WILL ALSO SHOVE
DEEPER MOISTURE NORTH OF THE AREA AS WELL. POP CHANCES WILL DECREASE
MON NGT/TUE...WITH ONLY A LINGERING SLT CHANCE THREAT ACROSS THE
HIGHER TERRAIN OF NE AL/SRN TN TUESDAY.

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...
12Z/GFS DATA HAS BEEN DELAYED SO HAVE MADE LITTLE CHANGES TO THE
EXTENDED AT THIS TIME. EC/GFS CONTINUES TO SHOW THE STORM TRACK
REMAINING NORTH OF THE AREA THROUGH THE WEEKEND. THIS WILL RESULT
IN DRY AND WARM CONDITIONS. LWR/MID 90S WILL NOT BE OUT OF THE
QUESTION WED/THU AS UPR HIGH AMPLIFIES ACROSS THE SOUTHEAST STATES
IN RESPONSE TO DIGGING TROUGH OVER THE INTERMOUNTAIN WEST. COLD
FRONT FROM THIS SYSTEM NEVER APPEARS TO MAKE IT THIS FAR SOUTH...
SO PRECIP CHANCES REMAIN VERY LOW THROUGH THIS PERIOD. NADLER.83

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    69  88  68  92 /  30  30  10  20
SHOALS        68  88  67  93 /  30  40  10  10
CULLMAN       67  86  66  90 /  30  40  10  10
FAYETTEVILLE  67  85  65  90 /  40  30  10  20
ALBERTVILLE   69  88  68  91 /  30  30  10  20
FORT PAYNE    64  86  64  90 /  40  30  10  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

DJN.83
Hazardous weather outlook, Jun 1, 12:12 PM CDT, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1212 PM CDT SUN JUN 1 2008

ALZ001>010-016-TNZ076-096-097-020400-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1212 PM CDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THROUGH TONIGHT...

A WEAK COLD FRONT MOVING INTO THE AREA WILL INTERACT WITH A HIGHLY
UNSTABLE AIR MASS TO PRODUCE SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS. SOME OF THESE THUNDERSTORMS MAY BECOME
SEVERE...ESPECIALLY THROUGH EARLY EVENING...CAPABLE OF PRODUCING
DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY DOWNPOURS AND FREQUENT
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH ALL STORMS.

THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL LINGER THROUGH THE
OVERNIGHT HOURS AS THE COLD FRONT SINKS SOUTH ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE WEAK FRONTAL BOUNDARY WILL LIFT BACK NORTHWARD ON MONDAY...
CAUSING SCATTERED SHOWERS AND THUNDERSTORMS TO REDEVELOP...
ESPECIALLY ACROSS NORTHWEST ALABAMA. A FEW STORMS MAY BECOME STRONG
TO SEVERE...BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED FOR
MONDAY AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE THIS AFTERNOON AND EVENING.

BCC/JLL

In the hours before

Special weather statement, Jun 1, 9:58 AM CDT, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
958 AM CDT SUN JUN 1 2008

ALZ009-011530-
JACKSON-
958 AM CDT SUN JUN 1 2008

...SIGNIFICANT WEATHER ALERT FOR JACKSON COUNTY UNTIL 1030 AM CDT...

AT 956 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF BRIDGEPORT...MOVING EAST AT 30
MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  RUSSELL CAVE NATIONAL MONUMENT.
  BRIDGEPORT.
  LONG ISLAND.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JLL
Special weather statement, Jun 1, 2:44 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
244 PM CDT SUN JUN 1 2008

ALZ008-012015-
MARSHALL-
244 PM CDT SUN JUN 1 2008

...SIGNIFICANT WEATHER ALERT FOR MARSHALL COUNTY UNTIL 315 PM CDT...

AT 244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALBERTVILLE...MOVING NORTHEAST AT 20 MPH.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM
ALONG WITH BRIEF HEAVY RAIN AND DANGEROUS LIGHTNING.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HIGH POINT.
  ALBERTVILLE.
  HUSTLEVILLE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JLL
Special weather statement, Jun 1, 3:13 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
313 PM CDT SUN JUN 1 2008

ALZ006-012100-
MADISON-
313 PM CDT SUN JUN 1 2008

...SIGNIFICANT WEATHER ALERT FOR MADISON COUNTY UNTIL 400 PM CDT...

AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARVEST...OR 10 MILES NORTHWEST OF
MERIDIANVILLE...MOVING SOUTHEAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  TONEY.
  GLADSTONE.
  MERIDIANVILLE.
  NORMAL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY
EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JLL
Local storm report, Jun 1, 3:37 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
337 PM CDT SUN JUN 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HAIL             4 SW GERALDINE          34.32N 86.07W
06/01/2008  E0.25 INCH       DEKALB             AL   TRAINED SPOTTER

            PEA SIZE HAIL REPORTED IN THE BOAZ COMMUNITY

&&

KWEBER

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 3:10 PM CDTSevere Thunderstorm WarningHUNDeKalb, Marshall35 min
Jun 1, 3:42 PM CDTSevere Thunderstorm WarningHUNMadison33 min
Jun 1, 3:47 PM CDTSevere Thunderstorm WarningHUNMarshall43 min
Jun 1, 4:14 PM CDTSevere Thunderstorm WarningHUNMadison46 min
Jun 1, 4:15 PM CDTSevere Thunderstorm WarningHUNMorgan19 min
Jun 1, 4:19 PM CDTSevere Thunderstorm WarningHUNLawrence26 min
Jun 1, 4:24 PM CDTSevere Thunderstorm WarningHUNJackson36 min
Jun 1, 4:40 PM CDTFlash Flood WarningHUNMadison79 min
Jun 1, 4:48 PM CDTFlash Flood WarningHUNColbert, Lauderdale73 min
Jun 1, 4:51 PM CDTFlash Flood WarningHUNLawrence107 min
Jun 1, 4:54 PM CDTSevere Thunderstorm WarningHUNMadison, Marshall, Morgan22 min
Jun 1, 5:12 PM CDTSevere Thunderstorm WarningHUNJackson33 min
Jun 1, 5:19 PM CDTSevere Thunderstorm WarningHUNLawrence, Morgan26 min
Jun 1, 5:34 PM CDTSevere Thunderstorm WarningHUNCullman26 min
Jun 1, 5:40 PM CDTSevere Thunderstorm WarningHUNMarshall25 min
Jun 1, 6:03 PM CDTSevere Thunderstorm WarningHUNCullman27 min
Jun 1, 6:27 PM CDTSevere Thunderstorm WarningHUNCullman33 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.